Alert archive / California / High Wind Watches in 2008

High Wind Watch 14, NWS San Diego, CA

November 8, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Nov 8, 2008, 8:37 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Nov 8, 2008, 12:19 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2008, 8:37 AM PST (16:37 UTC)
In effect from
Nov 8, 2008, 12:19 PM PST
Expired
Nov 8, 2008, 6:01 PM PST
In force
6 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3256 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Nov 8, 3:30 AM PST, 5 hours 7 minutes earlier.

Area forecast discussion, Nov 8, 3:30 AM PST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SAT NOV 8 2008

.SYNOPSIS...WEAKENING HIGH PRESSURE WILL CONTINUE FAIR WEATHER
TODAY. AN UPPER LEVEL LOW WILL MOVE THROUGH LATE TONIGHT AND SUNDAY
MORNING BRINGING MORE CLOUDS AND COOLING WITH A SLIGHT CHANCE OF
SHOWERS WEST OF THE MOUNTAINS AND LOCAL STRONG GUSTY WINDS IN THE
MOUNTAIN AND DESERTS. RESIDUAL MOISTURE WILL CAUSE VARIABLE
CLOUDINESS MONDAY...OTHERWISE MOSTLY CLEAR AND WARMER NEXT WEEK
UNDER HIGH PRESSURE WITH INTERMITTENT WEAK OFFSHORE FLOW.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-MON)...SKIES WERE CLEAR EARLY THIS MORNING. ACARS
SOUNDINGS INDICATED A NEAR SURFACE BASED INVERSION WITH WEAK NE
WINDS IN THE LOW LEVELS AND NW WINDS ALOFT. WEAKENING OFFSHORE
GRADIENTS WITH ABOUT -7 MB SAN-TPH.

THE UPPER RIDGE AND OFFSHORE FLOW WILL WEAKEN TODAY RESULTING IN A
LITTLE COOLING...MAINLY W OF THE MOUNTAINS. SKIES WILL BE CLEAR
EXCEPT FOR A FEW HIGH CLOUDS IN NW WINDS ALOFT LATE IN THE DAY. A
FAST MOVING SHORT WAVE OFF THE PAC NW COAST WILL DIG SE AND MOVE
THROUGH LATE TONIGHT AND EARLY SUN MORNING. THIS WILL SPIN UP AN
EDDY AND RAPIDLY DEEPEN THE MARINE LAYER TONIGHT. THERE WILL ALSO
BE MORE HIGH CLOUDINESS ASSOCIATED WITH THIS SYSTEM. THE COMBINATION
OF THE PASSING TROUGH AND DEEP MARINE LAYER MOISTURE WILL BRING A
SMALL CHANCE OF LIGHT SHOWERS OVER AND W OF THE MOUNTAINS. THERE
COULD BE LOCAL DENSE FOG ON THE COASTAL MOUNTAIN SLOPES LATE TONIGHT
AND SUN MORNING. STRONGER WINDS ALOFT AND ONSHORE FLOW WILL CAUSE
LOCAL STRONG GUSTY WINDS TONIGHT AND SUN...MAINLY IN THE MOUNTAINS
AND DESERTS. THE STRONGEST WINDS WILL BE IN THE SAN BERNARDINO
COUNTY MOUNTAINS AND DESERTS WHERE THEY COULD BE NEAR ADVISORY
STRENGTH WITH GUSTS OVER 45 MPH. THESE STRONG WINDS WILL INCREASE
THE FIRE WEATHER HAZARD ON THE DRIER DESERT SIDE OF THE MOUNTAINS.
THE WINDS SHOULD DROP OFF BY LATE SUN NIGHT. THE CLOUDS WILL
DECREASE SUN AFTERNOON BUT RESIDUAL MOISTURE WILL CAUSE SOME
LINGERING LOW CLOUDS W OF THE MOUNTAINS INTO MON AND A FEW HIGH
CLOUDS. MUCH COOLER SUN THEN NOT A LOT OF TEMP CHANGE MON IN COOL
AND DRIER NW FLOW.

&&

.LONG TERM (TUE-FRI)...ANOTHER SHORT WAVE WILL DIG AND MOVE PAST TO
OUR NE BUT MODELS SHOW BIG DIFFERENCES ON HOW CLOSE IT WILL COME TO
SRN CA. WILL GO WITH DRY NLY OFFSHORE FLOW ALOFT BUT WITH ONLY WEAK
OFFSHORE GRADIENTS TUE. A LITTLE WARMER TUE AS HEIGHTS SLOWLY
INCREASE. A STRONG UPPER HIGH IN THE E PAC WILL SLOWLY MOVE OVER THE
W COAST INTO THE END OF NEXT WEEK ACCOMPANIED BY GENERALLY WEAK
OFFSHORE GRADIENTS. THIS WILL BRING SUNNY AND MUCH WARMER DAYS AND
MOSTLY CLEAR COOL NIGHTS.

&&

.AVIATION...
080930Z...VFR THROUGH MUCH OF TODAY. HOWEVER...EXPECTED CATALINA
EDDY DEVELOPMENT LATER TODAY SHOULD BRING COASTAL LOW CLOUDS AND
SOME FOG ANYTIME AFTER 00Z SUN TO OUR COASTAL AIRPORTS. CIGS MAY
START OUT BELOW FL010...BUT SHOULD SURGE INLAND AND LIFT RAPIDLY
OVERNIGHT TO ABOVE FL020 BY 12Z SUN. THE STRATUS SHOULD REACH INLAND
AIRPORTS BETWEEN 06Z AND 10Z AND THE FOOTHILLS BY MORNING WITH TOPS
TO AROUND 3500 FT MSL. THE RAPID DEEPENING OF THE MARINE LAYER MAY
BRING A FEW LIGHT SHOWERS OR DRIZZLE LATE TONIGHT INTO SUN.

&&

.MARINE...
080930Z...WINDS WILL INCREASE LATE TONIGHT OVER THE COASTAL WATERS
AND LIKELY REACH OR EXCEED 25 KT OVER THE OUTER WATERS BY AROUND 12Z
SUN. IN ADDITION TO THE WIND...A LARGE NW WIND SWELL ON THE ORDER OF
8 FEET OR MORE IS EXPECTED FOR A TIME SOUTH OF SAN CLEMENTE ISLAND.
THE COMBINATION OF SWELL AND WIND WILL MAKE CONDITIONS HAZARDOUS FOR
SMALL CRAFT ON SUN OUT BEYOND 30 NM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION/MARINE...JAD
Hazardous weather outlook, Nov 8, 4:00 AM PST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT NOV 8 2008

CAZ042-043-048-050-055>058-060>062-090000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PST SAT NOV 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A PASSING TROUGH WILL CAUSE LOCAL STRONG GUSTY WINDS IN THE
MOUNTAINS AND DESERT AND IN THE OUTER COASTAL WATERS LATE TONIGHT.

PATCHY DENSE FOG ON THE COASTAL MOUNTAIN SLOPES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS AND IN THE
OUTER COASTAL WATERS SUNDAY.

PATCHY DENSE FOG ON THE COASTAL MOUNTAIN SLOPES SUNDAY MORNING.

.SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 8:02 AM PSTGale WarningSGX32 hr
Nov 8, 8:02 AM PSTSmall Craft Advisory for Hazardous SeasSGX44 hr
Nov 8, 1:46 PM PSTHigh Surf AdvisorySGXSan Diego47 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.